If you have been abusing meth for a long time or in large amounts, you will likely experience some kind of withdrawal from it if you suddenly stop abusing the drug. Meth withdrawal can be dangerous and, like most stimulants, causes more psychological effects than physical ones. It is important to know the withdrawal effects you may experience from meth.
According to CESAR, “Withdrawal from high doses generally leads to severe depression.” This can be extremely dangerous for some patients and especially for those who are not in a 24-hour care facility. This symptom of meth withdrawal can linger and can sometimes lead to suicidal thoughts and actions. If you are withdrawing from meth, it is important not to be alone for very long or to go through this syndrome without the help of a strong support system or treatment facility. Reach out to others so that you will not be alone with these feelings.
Fatigue and Apathy
Many people experience fatigue and apathy while they are recovering from meth addiction. As stated by the CHCE, “During the intermediate withdrawal phase, individuals may experience fatigue, a loss of physical and mental energy, and decreased interest in the surrounding environment.”
This can be extremely difficult for someone who works every day, has children, and otherwise has intense or demanding responsibilities. They may need help with these aspects of their lives during this time, and this is often another reason why meth addicts are encouraged to go into inpatient treatment because they may not be able to fully face their lives at this time. It might be necessary for them to be away from their everyday problems and responsibilities which they will likely be too exhausted or apathetic to pay close attention to at the moment.
Anxiety, Agitation, and Psychosis
Withdrawing from meth can make an individual very anxious. It is not easy to experience these symptoms, and it may feel as if you are upset for no reason, very uncomfortable, or irritable all the time. Often in individuals withdrawing from meth, “symptoms of psychosis [are] also prevalent” (NCBI). These can include:
- Violent behavior
The issue of meth-induced psychosis can make meth withdrawal dangerous and cause an individual to need around-the-clock care and access to a medical staff who have the equipment and training necessary to treat these symptoms.
Withdrawal from stimulants in general can cause cravings that are usually stronger than those associated with other withdrawal syndromes. For example, cravings for meth can sometimes be so intense that individuals addicted to it continue to abuse it even if it no longer gives them the high they want, due to tolerance.
These cravings will be more intense than likely any you have experienced and can last up to several months or longer after you have stopped abusing meth. Because of this, individuals who are withdrawing from meth should attend some sort of therapy to learn how to cope with their cravings, triggers, and other issues and to fight them so that they will not lead to an eventual relapse.